Stable asymptotics for M-estimators

Davide La Vecchia

Research output: Contribution to journalArticleResearchpeer-review

2 Citations (Scopus)


We review some first-order and higher-order asymptotic techniques for M-estimators, and we study their stability in the presence of data contaminations. We show that the estimating function (ψ) and its derivative with respect to the parameter (∇θTψ) play a central role. We discuss in detail the first-order Gaussian density approximation, saddlepoint density approximation, saddlepoint test, tail area approximation via the Lugannani–Rice formula and empirical saddlepoint density approximation (a technique related to the empirical likelihood method). For all these asymptotics, we show that a bounded ψ (in the Euclidean norm) and a bounded (∇θTψ) (e.g. in the Frobenius norm) yield stable inference in the presence of data contamination. We motivate and illustrate our findings by theoretical and numerical examples about the benchmark case of one-dimensional location model.
Original languageEnglish
Pages (from-to)267-290
Number of pages24
JournalInternational Statistical Review
Issue number2
Publication statusPublished - 1 Aug 2016


  • Edgeworth expansion
  • empirical likelihood
  • higher-order
  • infinitesimal robustness
  • p-value
  • redescending M-estimator
  • relative error
  • saddlepoint techniques
  • von Mises expansion

Cite this